Colorado, 2018

Winter Storm in Colorado, January 9 to 10, 2018

January 9 to 10, 2018 · NWS PUB · 1 event in 1 county or zone

An upper level storm system produced accumulating snow over several higher terrain locations, including 13 inches of snow, which was measured near Wolf Creek Pass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level storm system produced accumulating snow over several higher terrain locations, including 13 inches of snow, which was measured near Wolf Creek Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 9, 10:33 PM MST, 27 minutes earlier.

Area forecast discussion, Jan 9, 10:33 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1033 PM MST Tue Jan 9 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 344 PM MST Tue Jan 9 2018

Currently...upper level low moving onshore across Srn California
this afternoon with increasing sw flow across Colorado. Have already
reached record maxes at Colorado Springs and Alamosa, with Pueblo
just a couple degf short as of 22z. Have even seen a few lower 70s
in better mixed locations east of the mountains, including Canon
City and Walsenburg. Warm temps have also been aided by a break in
the high level cloud shield across the region, with only some mid
level cloudiness lingering over the higher peaks of the Continental
Divide .

Tonight...Upper low moves onshore and into AZ by early Wed morning,
with snow developing after 06z over the San Juans as mid level flow
becomes swly and increases to 25-35 kts by 12z. Farther north along
the Continental Divide, accumulating snow will be later to develop,
and only some flurries/light snow are expected through sunrise.
Remainder of the area will see only increasing clouds and very mild
overnight lows as mild air remains in place under moderate
swly flow.

Wednesday...Upper low moves eastward from AZ into ern NM by late
afternoon, spreading a quick round strong upward motion across the
area through the day. Focus for heaviest snow remains along the
Continental Divide during the morning, with areas from Monarch Pass
northward favored by afternoon as mid level flow becomes more wly.
Interior valleys will see a mix of rain and snow showers through the
day, with gradually falling snow levels toward valley floors by late
afternoon. Peaks of the Sangres/Wets/Pikes Peak may not see much if
any snow until afternoon, when band of stronger forcing with the
cold front finally pushes eastward. Overall, current set of
highlights looks good, and made only slight adjustments to snow
amounts and pops over the higher terrain. Over the I-25 corridor and
plains, we'll likely remain warm and breezy into the afternoon,
waiting for the cold front to arrive in the 21z-00z time frame.
Could see some sprinkles/virga ahead of the boundary 18z-21z, with
better chance for precip (mainly rain) behind the front toward 00z.
Even eastern mountains could start as rain, as snow levels don't
begin to fall much below 8000 feet until after 21z.

.LONG TERM...(Wednesday night through next Tuesday)
Issued at 344 PM MST Tue Jan 9 2018

Primary longer term issue continues to be the amount of impact
that passing system provides the forecast district into Wednesday
night with meteorological concerns being winds, pops/snow
amounts/areas of blowing snow and temperatures.

Recent longer term PV analysis, computer simulations and forecast
model soundings indicate that dynamic closed upper low located
over northeastern New Mexico at 00Z Thursday will be shifting into
southwestern Kansas by 06Z Thursday and then weaken/move well
east of the forecast district by noon Thursday.

Healthy cold northerly surface surge is expected to be entering
northern sections of the forecast district by 00Z Thursday and
then rapidly advance into east-central New Mexico by 06Z Thursday.

Additional accumulating snow and blowing snow is expected to
continue over Continental Divide locations as well as the Sangre
de Cristo mountains into Wednesday night and will maintain
existing winter weather highlights into Wednesday night for these
locations.

In addition, the potential exists for accumulating precipitation(moderate
intensity at times) initially in the form of rain(due to previous
warm Wednesday afternoon temperatures) over eastern
sections(favoring locations generally along and east of Interstate
25) from late Wednesday afternoon into early Wednesday evening,
with the potential for some snow and blowing snow(as surface wind
gusts near 50 mph at times and colder air settles in) then
developing from Wednesday evening to shortly after midnight(favoring
the southeastern Colorado plains). Have trended recently issued
grids/zones this direction and have also introduced blowing snow
potential over many eastern locations Wednesday evening/night. As
always, WFO Pueblo will closely monitor the latest trends, track
and strength of this incoming system closely.

Then, it still appears that outside of the central mountains(where
snow will be possible at times) that more tranquil meteorological
conditions will be noted over the forecast district from later
Thursday into next Tuesday with gusty winds experienced at times,
although some model solutions do suggest that elevated pops will
be possible over far eastern locations later Friday night and over
many forecast district locations from Monday into Monday night.

At this time, it appears that coolest temperatures over the
majority of the forecast district during the longer term should
be realized Thursday and Monday, while warmest conditions should
be noted Friday and Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1029 PM MST Tue Jan 9 2018

...Strong cold front moving through tomorrow afternoon...

Overall, VFR conditions are likely during the next 24 hours across
all 3 taf sites. Some light rain/snow showers along with possibly
brief mvfr conditions could occur at KALS and KCOS late tomorrow
afternoon and early evening as a cold front move through. The main
issue tomorrow will be strong northerly winds developing by mid/late
afternoon and lasting into the evening, especially at KCOS and
KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MST Wednesday night for
COZ066.

Winter Storm Warning until midnight MST Wednesday night for
COZ068.

Winter Weather Advisory until 5 AM MST Thursday for COZ058-060.

Winter Weather Advisory from 5 AM to 11 PM MST Wednesday for
COZ073-075.

&&

AVIATION...HODANISH
Hazardous weather outlook, Jan 9, 6:46 PM MST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
646 PM MST Tue Jan 9 2018

COZ058>089-093>099-110200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
646 PM MST Tue Jan 9 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Snow, heavy at times is expected over the Continental Divide into
Wednesday morning. Locations over the San Juan Range will note
the heaviest snowfall tonight, while more moderate snowfall is
expected over the Central Mountains and La Garita Range. Snow will
also spread east tonight into the Eastern Mountains. Snow
accumulations through tonight of 2 to 5 inches are forecast for
the San Juan Range, while the La Garita, Central Mountains and
Eastern Mountains may experience an inch or two of snow.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will continue across the mountains through Wednesday night
with a mix of rain and snow spreading across the plains late
Wednesday afternoon and night. The heaviest accumulations of snow
will fall across the eastern San Juans mountains where snowfall
totals of 8 to 16 inches will be possible. The Central mountains
and La Garita mountains will see 6 to 12 inches and the crest of
the Sangre De cristo mountains will see around 4 to 10 inches.
Visibilities will be reduced in areas of blowing snow across the
higher passes, particularly Wednesday afternoon and night.

Lighter amounts of 2 to 4 inches will be possible across portions
of the Wet mountains and Teller county though snowfall is
expected to be spottier in nature with most areas seeing under an
inch. The valleys will a spotty inch or less of snow...though
locally higher amounts will be possible along the west slopes of
the southern Sangre De Cristo mountains.

Rain will be delayed in switching over to snow across the plains
until Wednesday night and that is expected to severe limit
snowfall totals for the plains. However a slushy inch will be
possible at times across the Palmer Divide and northern slopes of
the Raton Ridge.

Isolated to scattered snow showers will be possible Thursday night
and Friday, mainly across the central mountains where some light
accumulations will be possible. Although some isolated showers
will be possible across the plains Friday night, any accumulations
look spotty and light.

Another system may bring some isolated snow showers to the region
Sunday night and Monday as another cold front moves through the
region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible along the Continental Divide and Eastern Mountains tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
January 9, 11:00 PM MST to January 10, 11:30 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730636.